ZocdocAnswersI am having chronic neck pain and muscle spasms? Is it a neck sprain or something serious?

Question

I am having chronic neck pain and muscle spasms? Is it a neck sprain or something serious?

I'm a 27yr old woman who has suffered from migraines for as long as I can remember. After my 3rd childbirth I had a fluctuation of migraines and  panic/anxiety.  That is going on 3 yrs ago. I sought help through my dr and an neuro. A yr later I finally saw a change in my panic/anxiey through medicine and started treating my migraines through botox. I'm not sure if there's a connection,  but during the botox, my mosyly ocular migrainges changed to "tension headaches" which would worsen to a full migraine if not treated. I've lived w these for the last 2 years. But I at least had more good days than bad.

Answer

That is an excellent question and one that is best answered by a primary care doctor or another doctor who specializes in the treatment of headaches such as a neurologist. There are several causes for chronic neck pain and muscle spasms and they may be related to a variety of causes depending on your history and physical examination and since that is impossible over the internet, it is best that you are evaluated by a doctor so they can perform these and figure out the cause of your symptoms. In general, the neck issues you are describing could be related to the migraines you are having, or there is a possibility that they are related to the medications they are giving you to treat your headaches. Several studies have shown that using opiods can cause neck pain after usage as this is one of the signs of opiod withdrawal, and this oftentimes improves with further medication taking and this can go on forever as a vicious cycle. You may consider finding a headache management specialist who can work with you to get you off your medications and figure out the cause of these symptoms and hopefully improve they symptoms you are having as they are best able to treat patients with complex migraines and a history of multiple medications.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.